1. Have you installed the new JSF Mobile app? Check out all the details here.
    Dismiss Notice
  2. One account & one avatar for all of JSF. Unified login and profile. Forum alerts on the main site, and more. Check out the details here: Forum & main site unified account feature is live!
    Dismiss Notice

weight loss and hair loss

Discussion in 'Female Health & Fitness' started by Firepixie, Apr 15, 2004.

  1. Firepixie

    Firepixie Well-Known Member

    Joined:
    Feb 8, 2004
    Messages:
    25
    Likes Received:
    0
    My gym buddy has put herself on some sort of diet. Most of what she'll eat all day is cereal (or a cereal bar), whether it's for breakfast, dinner, or after a gym workout. She's lost 10 lbs within the last month (partially because she's not eating much, and partially because she's got hypothyroid and has just started medication again), but she's recently been complaining about being able to pull out handfuls of hair. Now, I don't know if it's the lack of protein in her diet, or what. But has anyone else experienced hair loss along with the weight loss? And I've tried to convince her to eat more (I mean, I feel the need to eat everything on the face of the earth ever since I started working out, I don't know how she does it) but she doesn't believe that she needs to eat anything more than a bowl of cereal. :confused:
     
  2. Destiny

    Destiny Well-Known Member

    Joined:
    Jan 25, 2004
    Messages:
    531
    Likes Received:
    0
    It could be her diet or it could also be her medication. She should check with her doctor. Also, if she is on birth control pills, that could be the cause. Two years ago I year I switched from the shot to the pill and started losing a lot of hair. I noticed it especially when I showered. There was also tons of hair in my brush after I used it. I had no idea what was causing it until I read that birth contro pills can cause hairloss in women. I switched brands and it went away.
     
  3. Firepixie

    Firepixie Well-Known Member

    Joined:
    Feb 8, 2004
    Messages:
    25
    Likes Received:
    0
    She's not on birth control, she's on something called synthroid (I'm not sure how to spell it). It's for her hypothyroid. But it doesn't cause hair loss because she's been on it before. I feel like her hair loss might have to do with a lack of protein or something. I just need a way to get her to eat more healthily. But I can't seem to convince her.
     
  4. Trinity

    Trinity Well-Known Member

    Joined:
    Jan 29, 2004
    Messages:
    298
    Likes Received:
    0
    To me this is a red flag for an eating disorder. When someone will only eat certain foods, eats fewer than 1,000 calories a day, loses weight rapidly, their hair falls out AND THEY REFUSE TO EAT MORE, it usually means there is a problem. Eating disorders are unfortunately very common among young women. If you want to help her, first and foremost don't judge her but rather listen to what she has to say. If you don't put her on the defensive, she may open up to you about what's really going on. There are many helpful websites that have questionnaires she could fill out to see if she has an eating disorder. www.somethingfishy.org is one such place. I think it's better to err on the cautious side in matters of health. Maybe the reason she told you about her hair falling out was because she wanted some help, and this is her way of reaching out to you.. Good luck and God bless :)
     
  5. Destiny

    Destiny Well-Known Member

    Joined:
    Jan 25, 2004
    Messages:
    531
    Likes Received:
    0
    I just googled Synthroid and hairloss and found this article:

    http://thyroid.about.com/cs/hairloss/a/hairloss.htm

    It says that thyroid problems cause hairloss. Not that I am disregarding the fact that it may be a nutritional deficiency, but it seems like a very likely possibility. In any case, Trinity has a really good point. Listen to what she is saying and try to help her the best you can, because this may be a cry for help.
     
  6. AndiMAC

    AndiMAC Well-Known Member

    Joined:
    Jan 23, 2004
    Messages:
    259
    Likes Received:
    0
    Sounds to me like its a combination of everything. Her lack of proper nutrution, the problem thyroid, the meds for the thyroid....etc.... What she needs to do is see a nutritionist asap. If she is eating properly most of these problems will go away because the meds will work more effectively.
     

Share This Page